I've now completed 4 weeks on generic escitalopram (1 week @5mg, 3 weeks @10mg, all taken in the morning).
I'm struggling with almost constant severe fatigue, visual disturbance (blurred vision/"halo" effects) and an inability to concentrate. Initially I was very positive about the medication as I'd heard very good reviews, and for the first week I felt a sense of calm (probably the sedation).
I had a major breakdown in June due to a combination of a job change and an adverse reaction to restarting fluoxetine (Prozac). I was suicidal for about a month, but reluctantly concluded that I probably need some kind of medication. I attempted to start a phased return to work (Mon 20th Aug), I was feeling very optimistic and had zero anxiety. I was really looking forward to getting back to work. At this point, I hadn't seen the sedation as a negative thing, as it had helped me stop my obsessive worrying.
About 30 mins into my first day back, I realized that I couldn't keep my eyes open for more than 2 minutes, and I was falling asleep at my desk. I was unable to read spreadsheets or emails easily. I wasn't too worried at this point, I just put it down to being tired on my first day back. I was only in the office for 4 hours.
I slept well on the Monday night, but the same problems occurred on Tuesday. I drove home, but I really shouldn't have, I was falling asleep at the wheel. I fell asleep as soon as I got home (3pm).
Wednesday was the same. By this point I was beginning to panic, as I felt like the side effects were getting worse each day. I couldn't go in on Thursday, due to anxiety over whether or not I should continue the medication. Until Thursday, I'd deliberately only read the positive reviews of escitalopram on this site in order to reinforce the positivity. I've now discovered that this seems to be a very common problem. With my job, I cannot accept even the slightest level of abnormal fatigue in the long run. Given that the fatigue, constant yawning and blurred vision are still present today (Friday 24th, day 21 @10mg, day 28 total), I'm not sure whether they ever will go away, particularly the fatigue.
I'm sure my psych will spurt out the usual "these are common and should subside with time", but most people's experience seems to be that the feeling of sedation/lethargy hangs around for the long term if it's still there at 4 weeks.
I took 60mg duloxetine for 2 years for GAD/OCD when I was 18: had no noticeable start-up side effects, and some mild withdrawal effects. I then took 20mg fluoxetinefor 5.5 years from the age of 22 until I stopped last year: zero start-up side effects from what I remember, and absolutely zero withdrawal symptoms. I don't recall feeling euphoric on either drug, but I accomplished incredible things during the period with very little anxiety. I don't recall either having a sedating effect of any kind, and I felt "normal".
I tried to restart fluoxetineas I had felt the anxiety and obsessiveness creep back in during 2018, and I wanted to be prepared ahead of starting a promotion at work. I took it for 9 days, from day 4 I was unable to sleep and I became suicidal with anxiety. I halted the fluoxetine, but I have been signed off work until last Monday.
My issues with the once reliable fluoxetine led me to read about issues with SSRIs, and I'm now extremely fearful of them, even though I'm worried I can't function without them. I opted for escitalopram after extensive research. After my experience with fluoxetine, the last thing I expected was for the escitalopram to cause excessive sedation.
I'm back feeling suicidal now, relying on diazepam to keep me vaguely sane. I've now become obsessed with the medication decision, I can't focus my mind on anything else.
I keep flipping between "just give it more time, you can't survive without ADs, especially after a breakdown" to "you need to taper off this stuff now, you can't afford more time to wait and see, you'll lose your job, and withdrawal will only get harder and harder the longer you're on it".
In my ideal world, I'd like to get back on fluoxetine as all of my best experiences have been while being on this drug, but because it has such a long half-life, it will take even longer to know whether I can settle on it again, and I'm not sure I can tolerate any more uncertainty.
Sorry for the long message, but any similar experiences or advice would be appreciated.